Minnesota, 2019

Damaging Winds and Lightning Strike in Minnesota, August 20, 2019

August 20, 2019 · NWS DLH · 3 events in 1 county or zone

A few storms developed along a cold front in central Minnesota. While most of the storms remained below severe limits, one storm did reach severe limits in the Brainerd Lakes area and caused some tree damage as it moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A few storms developed along a cold front in central Minnesota. While most of the storms remained below severe limits, one storm did reach severe limits in the Brainerd Lakes area and caused some tree damage as it moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 20, 2:14 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 20, 2:14 AM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
314 AM CDT Tue Aug 20 2019

.SHORT TERM...(Today through Wednesday)
Issued at 313 AM CDT Tue Aug 20 2019

The Northland was dry early this morning under an exiting area of
low level shortwave ridging. However, a cold front was upstream
over the central/eastern Dakotas with increasing warm air and
moisture advection into northern Minnesota. MUCAPE has been on the
increase over northern Minnesota with values of 1000-1500 J/KG
over our western CWA. Deep layer shear supports strong to severe
storms. Area radars/satellite show storms were increasing in
intensity from eastern North Dakota into southeast Manitoba and
adjacent northwest Ontario in response to an increasing low level
jet. We expect storms to increase this morning from west to east
with some strong to severe storms possible with a hail/wind
threat. The CAMs are in decent agreement moving a broken line of
storms through much of northern Minnesota and far northwest
Wisconsin through the morning with it decreasing some during the
early afternoon hours. We expect some additional development this
afternoon ahead of the cold front which will be in eastern
Minnesota at 18Z. Given adequate instability will be in place
along with 30-45 knots of deep layer shear, some strong to severe
storms will be possible. The CAMs are not too impressive though
and only show limited redevelopment this afternoon over eastern
Minnesota and northwest Wisconsin.

Showers/storms will exit northwest Wisconsin this evening with dry
conditions overnight along with fog. It will be a cool night with
lows from 40 to 45 over far northern Minnesota and upper forties
to lower fifties elsewhere.

High pressure will build in on Wednesday with highs from the upper
sixties to mid seventies.

.LONG TERM...(Wednesday night through Monday)
Issued at 313 AM CDT Tue Aug 20 2019

Quiet conditions to begin the long term as a surface high over the
Canadian Prairies spreads across the Upper Midwest through Friday.
Temperatures will be on the cooler side with cool, dry air being
advected in from Canada. As the high shifts eastward out of the
region on Friday, south-southwesterly flow begins to develop
advecting warm, moist air to the Northern Plains. An active pattern
then dominates through the beginning of next week. Multiple
shortwaves are shown by all guidance pushing rounds of showers and
storms this weekend into Monday for the region. The first wave is
not looking as strong as previous runs with weakening upper level
support causing most the boundary to stall just to west of the CWA
boundary. This could potentially delay the start of the next batch
of precipitation until Saturday night. Temperatures warm back to
seasonable with highs in the 70s and lows in the upper 40s/50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1240 AM CDT Tue Aug 20 2019

VFR conditions will prevail for the next few hours, but clouds will
increase from northwest to southeast late tonight into Tuesday
morning as a cold front and associated showers and thunderstorms
move through the terminals. Ceilings and visibilities will become
MVFR with IFR certainly possible during thunderstorms. There is a
possibility of some fog developing at HIB early in the morning
before clouds move in later in the morning. Most guidance brings
showers and thunderstorms through during the morning hours, except
midday at HYR. Some short range models suggest some showers and
storms redeveloping over northeastern Minnesota during the
afternoon, which may impact INL, HIB, and DLH. Some lower clouds
with MVFR ceilings may linger behind during the afternoon hours
before skies begin to clear late in the afternoon and evening,
bringing VFR ceilings.

&&

.MARINE...
Issued at 313 AM CDT Tue Aug 20 2019

A cold front will move through the day which will bring showers and
thunderstorms along with a wind shift to the northwest at 6 to 12
knots. A few of the thunderstorms may be strong, to near severe,
with gusty winds, hail, heavy rain and frequent lightning. Northwest
winds will then continue on Wednesday at 6 to 12 knots with a few
gusts to around 15 knots. Waves will be 2 feet or less through the
period outside of any thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  78  49  72  47 /  60   0   0   0
INL  72  43  67  45 /  70   0   0   0
BRD  78  49  73  48 /  70   0   0   0
HYR  79  48  73  47 /  50  20   0   0
ASX  81  53  74  50 /  50  20   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Melde
LONG TERM...KC
AVIATION...JS
MARINE...Melde/KC
Hazardous weather outlook, Aug 20, 2:16 AM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
316 AM CDT Tue Aug 20 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
316 AM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

An area of thunderstorms will move through much of northern and
central Minnesota into far northwest Wisconsin through noon,
continuing into the rest of northern Wisconsin this afternoon.
Some of the storms may be severe, with large hail, damaging wind,
heavy rain, and frequent lightning the main threats.

A second round of isolated storms are possible along and ahead of
a cold front this afternoon in east-central and far northeast
Minnesota and northwest Wisconsin. These isolated storms could be
strong with gusty winds, heavy rain and some hail possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More thunderstorms will be possible late in the week into this
weekend.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed today. SKYWARN spotters are
encouraged to report hail of any size, any damaging winds, and
rainfall amounts to the National Weather Service.

LSZ121-140>148-211030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
316 AM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms will be possible today with the main threats being
strong winds, hail, and lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More thunderstorms are possible this weekend.

Melde/KC

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 20, 2:28 AM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
328 AM CDT Tue Aug 20 2019

MNZ010-018-025-026-033-200930-
Koochiching-North Itasca-North Cass-South Itasca-South Cass-
Including the cities of International Falls, Bigfork, Walker,
Grand Rapids, and Pine River
328 AM CDT Tue Aug 20 2019

...STRONG THUNDERSTORMS MOVING TOWARD THE NORTHLAND ...

Area radars and satellite data showed strong thunderstorms were
moving toward the Northland and will arrive in western portions
of Koochiching, Itasca, and Cass Counties between 430 AM and 6 AM.
Hail, gusty winds, heavy rain, and frequent lightning will all be
possible. It's possible some of the storms could produce large
hail and damaging winds.

Melde
Special weather statement, Aug 20, 4:17 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Duluth MN
517 AM CDT Tue Aug 20 2019

MNZ010-011-201100-
Koochiching-North St. Louis-
517 AM CDT Tue Aug 20 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL KOOCHICHING AND
NORTHWESTERN ST. LOUIS COUNTIES...

At 516 AM CDT, strong thunderstorms were along a line extending from
6 miles east of Rainy Lake West, to 6 miles southeast of Pelland, to
near Birchdale, and moving southeast at 30 mph.

Wind gusts up to 55 mph, heavy downpours, and frequent cloud to
ground lightning can be expected with these storms.

Locations impacted include...
International Falls, Birchdale, Littlefork, Nett Lake, Big Falls, Ash
Lake, Kabetogama, Crane Lake, Rainy Lake West, Manitou, Pelland,
Voyageurs National Park, Pelican Lake, Cusson, Loman, Kabetogama
Lake, Ranier, Black Duck Lake, Ray, and Ericksburg.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4863 9384 4853 9382 4851 9375 4854 9347
      4859 9346 4864 9325 4862 9295 4852 9262
      4850 9270 4844 9269 4845 9251 4841 9245
      4835 9247 4826 9239 4829 9231 4833 9229
      4830 9225 4804 9291 4819 9393 4866 9435
TIME...MOT...LOC 1016Z 315DEG 24KT 4860 9302 4848 9344 4857 9413

Melde
Local storm report, Aug 20, 4:21 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
521 AM CDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     TSTM WND GST     1 S INTERNATIONAL FALLS 48.57N 93.40W
08/20/2019  M54 MPH          KOOCHICHING        MN   ASOS

            ASOS STATION KINL INTERNATIONAL FALLS.

&&

KC
Special weather statement, Aug 20, 4:37 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
537 AM CDT Tue Aug 20 2019

MNZ010-201130-
Koochiching-
537 AM CDT Tue Aug 20 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KOOCHICHING COUNTY...

At 537 AM CDT, strong thunderstorms were along a line extending from
6 miles north of Loman, to 14 miles northwest of Margie, to Upper Red
Lake, and moving east at 30 mph.

Wind gusts up to 50 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.

Locations impacted include...
International Falls, Littlefork, Big Falls, Mizpah, Gemmell, Rainy
Lake West, Manitou, Pelland, Loman, Margie, Ranier, Indus, Grand
Falls, Island View, Ericksburg, Ray, and Franz Jevne State Park.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4863 9384 4857 9380 4853 9382 4851 9375
      4854 9347 4859 9346 4864 9325 4863 9309
      4853 9309 4812 9351 4787 9435 4789 9442
      4837 9443 4865 9405
TIME...MOT...LOC 1037Z 280DEG 26KT 4861 9381 4821 9420 4812 9503

Melde

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Crow Wing

When
August 20, 5:44 AM CST to 5:45 AM CST
Where
Crow Wing County, 1.68 mi SW of Nisswa
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.500, -94.300

Small trees and branches were reported down in Nisswa.

Lightning, Crow Wing

When
August 20, 5:49 AM CST
Where
Crow Wing County, Jenkins
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
46.650, -94.330

A house was struck by a positive bolt of lightning which caused a fire that began in the basement. Fire crews were on the scene for about 3 hours and reported a lot of smoke and water damage, all electronics destroyed, holes through the roof and floors, complete loss of the mechanical room and part of the kitchen, making the house most likely a total loss.

Thunderstorm Wind, Crow Wing

When
August 20, 5:56 AM CST to 5:57 AM CST
Where
Crow Wing County, 1.46 mi SSE of Brainerd
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.350, -94.190

Numerous small trees and branches were reported down in Brainerd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850961, 850963, 850962.